Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 26, NWS Charleston, SC

September 3, 1998Beaufort County, South Carolina

NWS Charleston, SC issued this tornado warning at Sep 3, 1998, 8:16 AM EDT for Beaufort County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 1998, 8:16 AM EDT (12:16 UTC)
Expired
Sep 3, 1998, 9:05 AM EDT
In force
49 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 8:28 AM EDTTornado F2Frogmore, SCThirteen homes were destroyed and another thirteen were heavily damaged, most of them were mobile homes. One mobile home was flipped in the air and smashed to the ground where a 66 -year old female was crushed to death. Numerous trees were snapped off 5 to 15

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WFUS1 KCHS 031215 RRA
TORCHS
SCC013-031305-

BULLETIN...EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
816 AM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  COASTAL BEAUFORT COUNTY IN SOUTH CAROLINA NEAR FRIPP ISLAND
  AND HUNTING ISLAND

* UNTIL 905 AM EDT

* AT 815 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
 TORNADO OFFSHORE SOUTH OF FRIPP ISLAND...MOVING NORTH AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FRIPP ISLAND AND HUNTING ISLAND 825 AM.

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

RVT/SLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:30 AM EDT, 5 hours 46 minutes earlier.

Area forecast discussion, Sep 3, 2:30 AM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 AM EDT THU SEP 03 1998

HURRICANE "EARL" HAS INCREASED ITS FORWARD SPEED AGAIN.
MODELS HAVE HAD A ROUGH TIME WITH THIS SYSTEM. LOOKS LIKE
NGM HAD THE RIGHT IDEA WITH 00Z RUN ON 9/2. THE NGM THIS MORNING
IS BETTER THAN AVN/ETA BUT NOT AS GOOD AS 24 HOURS AGO.
WILL TREND "EARL" TO THE NORTHEAST ACROSS SOUTHERN GA TO EASTERN
SC DURING NEXT 24 TO 36 HOURS. AS SUCH...HIGH POPS AND LOW
TEMPERATURES WILL BE THE ORDER OF THE DAY. THIS TRACK WILL BE
SOMEWHAT SIMILAR TO OPAL AFTER IT MADE LANDFALL A FEW YEARS AGO.
THEREFORE WILL NEED TO MENTION POSSIBLE SEVERE IN FORECAST FOR TODAY
AND THIS EVENING. WILL NEED TO MENTION SHALLOW COASTAL FLOODING
THIS EVENING. FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH FOR SE
GA AND S COASTAL SC. WE CAN MENTION HEAVY RAIN POTENTIAL BUT FLASH
FLOOD WATCH DOES NOT SEEM TO BE WARRANTED AT THIS TIME.

CWF...WILL BRING WINDS AROUND A LITTLE MORE TO SOUTHEAST TODAY.
SPEED SHOULD REMAIN AROUND 20 KT WITH SOME GUSTS.

.CHS...TORNADO WATCH TIL 11AM FOR GAZ140-141.

SE GA/S CSTL SC
...SHALLOW COASTAL FLOODING AT HIGH TIDE THIS EVENING...
.TODAY...SHOWERS AND THUNDERSTORMS...WITH A FEW POSSIBLY SEVERE.
HIGH IN THE MID 80S. SOUTHEAST WIND 10 TO 15 MPH.(15 TO 25 AND GUSTY
SE GA). CHANCE OF RAIN NEAR 100 PERCENT.
.TONIGHT...SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE. LOW
75 TO 80. WIND SOUTH 15 TO 25 MPH AND GUSTY. CHANCE OF RAIN NEAR
100 PERCENT.
.FRIDAY...MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF SHOWERS AND A
FEW THUNDERSTORMS. HIGH IN THE MID TO UPPER 80S.

CHS AIRPORT    TT 087/077/087 ++6
CHS CITY          087/080/087 ++6
SAV AIRPORT    TT 084/076/088 ++6
INLAND         TT 088/074/088 ++6

JH

In the hours before

Special weather statement, Sep 3, 7:20 AM EDT, 56 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141-
SCZ040-042>045-047>050-031715-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
720 AM EDT THU SEP 3 1998

THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA:

ALLENDALE         BEAUFORT        BERKELEY          CHARLESTON
COLLETON          DORCHESTER      HAMPTON           JASPER

THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN GEORGIA:

BRYAN             BULLOCH         CANDLER            CHATHAM
EFFINGHAM         EVANS           JENKINS            LIBERTY
LONG              MCINTOSH        SCREVEN            TATTNALL

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...
...LOCALLY HEAVY RAIN POSSIBLE TONIGHT...
THE REMNANTS OF HURRICANE EARL IS EXPECTED TO TRACK NORTHEAST
ACROSS SOUTHERN GEORGIA AND EASTERN SOUTH CAROLINA LATE TODAY AND
TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER
THE AREA THROUGHOUT THE DAY.

THE CENTER OF EARL WILL MOVE INTO SOUTH CENTRAL GEORGIA THIS
AFTERNOON AND INTO SOUTH CAROLINA JUST AFTER MIDNIGHT.

EMERGENCY MANAGEMENT AND SPOTTER GROUPS MAY NEED TO BE ACTIVATED
LATER TODAY. LISTEN FOR LATER STATEMENTS...WATCHES OR WARNINGS FROM
,THE WEATHER SERVICE.

HARRISON
Special weather statement, Sep 3, 7:20 AM EDT, 56 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141-
SCZ040-042>045-047>050-031715-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
720 AM EDT THU SEP 3 1998

THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA:

ALLENDALE         BEAUFORT        BERKELEY          CHARLESTON
COLLETON          DORCHESTER      HAMPTON           JASPER

THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN GEORGIA:

BRYAN             BULLOCH         CANDLER            CHATHAM
EFFINGHAM         EVANS           JENKINS            LIBERTY
LONG              MCINTOSH        SCREVEN            TATTNALL

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...
...LOCALLY HEAVY RAIN POSSIBLE TONIGHT...
THE REMNANTS OF HURRICANE EARL IS EXPECTED TO TRACK NORTHEAST
ACROSS SOUTHERN GEORGIA AND EASTERN SOUTH CAROLINA LATE TODAY AND
TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER
THE AREA THROUGHOUT THE DAY.

THE CENTER OF EARL WILL MOVE INTO SOUTH CENTRAL GEORGIA THIS
AFTERNOON AND INTO SOUTH CAROLINA JUST AFTER MIDNIGHT.

EMERGENCY MANAGEMENT AND SPOTTER GROUPS MAY NEED TO BE ACTIVATED
LATER TODAY. LISTEN FOR LATER STATEMENTS...WATCHES OR WARNINGS FROM
,THE WEATHER SERVICE.

HARRISON

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:33 AM EDTSevere Thunderstorm WarningCHSJasper47 min
Sep 3, 6:33 AM EDTSevere Thunderstorm WarningCHSBeaufort47 min
Sep 3, 8:40 AM EDTTornado WarningCHSColleton30 min
Sep 3, 10:28 AM EDTSevere Thunderstorm WarningCHSCharleston47 min
Sep 3, 11:33 AM EDTSevere Thunderstorm WarningCHSJasper32 min
Sep 3, 12:04 PM EDTSevere Thunderstorm WarningCHSHampton36 min
Sep 3, 1:05 PM EDTSevere Thunderstorm WarningCHSBerkeley50 min
Sep 3, 1:09 PM EDTTornado WarningCHSBerkeley46 min
Sep 3, 1:21 PM EDTTornado WarningCHSColleton49 min
Sep 3, 1:49 PM EDTTornado WarningCHSDorchester46 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.